High Wind, Northern Campbell
- When
- April 5, 3:00 PM MST to April 6, 4:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across much of the area. The strongest winds developed across portions of Campbell County on the 5th and 6th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across much of the area. The strongest winds developed across portions of Campbell County on the 5th and 6th. Sustained winds of 30 to 45 mph and gusts of 50 to 65 were recorded at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 5, 1:56 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
256 PM MDT Tue Apr 5 2022
.DISCUSSION...(This Evening Through Tuesday)
Issued at 224 PM MDT Tue Apr 5 2022
Water vapor shows large upper trof covering the northwest and
north-central CONUS, with one upper low over MN and the other
extending from southern ALTA into northeast MT. At the surface,
strong northwest winds continue along with weak cold advection.
Majority of precip that fell this morning associated with upper
low over MN has shifted east, but steep lapse rates and cyclonic
flow aloft has resulted in developing scattered showers across the
area.
Upper low currently to our northwest will elongate tonight as it
phases with the MN upper low, then sweep through our forecast area
overnight and Wednesday with a core of 70+ knot low/mid level
winds. This will lead to continued very strong winds through the
day on Wednesday and possibly into Thursday. The strongest gust
potential may actually occur late tonight into early Wednesday as
the upper low/trof rotates through.
As this upper low/trof sweeps through late tonight, expect
rain/snow showers to increase from north to south, with a fairly
long period of upslope snow developing in the northern Black Hills
region. 2 to 4 inches looks likely at lower elevations, with 6 to
9 at higher elevations. The strong winds will lead to significant
blowing of snow in open areas, even in those areas that don't
receive as much snowfall, so have issued a Winter Storm Warning
for the entire northern Black Hills region and a Winter Weather
Advisory for the northern foothills. This Warning/Advisory will
begin at 09z and replace the High Wind Warnings. On the plains, an
inch or two of snow accumulation is possible, especially from
northeast WY into northwest SD. It may become necessary to issue
some winter headlines for very late tonight or early Wednesday
towards the ND border, but will allow later shift to evaluate.
Chances for precip will end Wednesday night, but the strong winds
will likely continue into Thursday, especially on the plains east
of the Black Hills.
Transitory ridge will cross the area Friday and Saturday, with
dry and warmer weather. Areas south/east of the Black hills may
see temps creep back into the 70s for Saturday.
Next upper trof will carve through the western CONUS early next
week, likely leading to cooler temps and unsettled weather. The
latest deterministic runs and a host of ensembles members are
showing the potential for a deep upper low to move out of the
Rockies and possibly affect our area towards mid week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1122 AM MDT Tue Apr 5 2022
Strong northwest winds (45-60kt gusts) will persist through the
TAF period. The strongest winds will occur from 06z-18z
Wednesday. Isolated rain/snow showers are possible today with
better chances for snow tonight across northwest SD/northeast
WY/Black Hills with local IFR conditions.
&&
.FIRE WEATHER...
Issued at 224 PM MDT Tue Apr 5 2022
Strong winds, low relative humidity, and dry fuels will continue
through the day, especially outside of the Black Hills. Relative
humidity will rise this evening and overnight as precipitation
begins to move into the area. However, the very strong winds will
continue through the night and through Wednesday into Thursday,
leading to continued elevated fire weather conditions (outside of
areas that receive substantial precipitation).
Some minor snow accumulation is expected across parts of the
plains, with significant accumulations likely in the northern
Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 3 AM MDT Wednesday for SDZ024-025-028.
Winter Storm Warning from 3 AM Wednesday to midnight MDT
Wednesday night for SDZ024-028.
High Wind Warning until 6 PM MDT /7 PM CDT/ Thursday for SDZ031-
032-042>044-046-047-049.
Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
SDZ320>326-329-331>335.
High Wind Warning until midnight MDT Wednesday night for SDZ001-
002-012>014-026-027-029-030-041-072>074.
Winter Weather Advisory from 3 AM Wednesday to midnight MDT
Wednesday night for SDZ025.
WY...High Wind Warning until 3 AM MDT Wednesday for WYZ057.
Winter Storm Warning from 3 AM Wednesday to midnight MDT
Wednesday night for WYZ057.
Red Flag Warning until 6 PM MDT this evening for WYZ314>317.
High Wind Warning until midnight MDT Wednesday night for
WYZ054>056-058-071.
&&
DISCUSSION...Johnson
AVIATION...Helgeson
FIRE WEATHER...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 604 AM MDT Tue Apr 5 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061315- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 604 AM MDT Tue Apr 5 2022 /704 AM CDT Tue Apr 5 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions expected today across northeastern Wyoming, the Black Hills, and southwestern and south central South Dakota. Strong northwest winds will impact most of the area through today, winds could gust as high as 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist through Wednesday morning into Thursday. The strongest winds will be on Wednesday morning with gusts up to 75 mph possible over the South Dakota plains. Snow will also fall in the Black Hills late Tuesday night into Thursday. Elevations below 5500 feet may see up to 3 inches of snow while elevations above 5500 feet may see up to 6 inches of snow. Winds in the Black Hills may gust up to 60 mph. Visibilities will be decreased in falling and blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
04/05/2022 M56 MPH TODD SD MESONET
0940 AM NON-TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
04/05/2022 M50 MPH CUSTER SD MESONET
0943 AM NON-TSTM WND GST 1 NE WINNER 43.39N 99.85W
04/05/2022 M51 MPH TRIPP SD ASOS
0948 AM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
04/05/2022 M59 MPH FALL RIVER SD MESONET
0951 AM NON-TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
04/05/2022 M50 MPH BUTTE SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
04/05/2022 M55 MPH HARDING SD MESONET
1011 AM NON-TSTM WND GST 3 SE DWTN SPEARFISH 44.46N 103.82W
04/05/2022 M51 MPH LAWRENCE SD MESONET
1013 AM NON-TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
04/05/2022 M52 MPH MEADE SD MESONET
1015 AM NON-TSTM WND GST 6 WNW NEWCASTLE 43.88N 104.32W
04/05/2022 M51 MPH WESTON WY AWOS
1019 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
04/05/2022 M50 MPH MEADE SD MESONET
1019 AM NON-TSTM WND GST 7 NW ROCKYPOINT 44.99N 105.19W
04/05/2022 M51 MPH CAMPBELL WY MESONET
1038 AM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
04/05/2022 M60 MPH FALL RIVER SD MESONET
1039 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
04/05/2022 M54 MPH CAMPBELL WY ASOS
1051 AM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
04/05/2022 M56 MPH CAMPBELL WY MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/05/2022 M51 MPH PENNINGTON SD MESONET
0956 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/05/2022 M54 MPH PENNINGTON SD MESONET
1006 AM HIGH SUST WINDS 3 NW WASTA 44.10N 102.50W
04/05/2022 M41 MPH PENNINGTON SD MESONET
1011 AM HIGH SUST WINDS ELLSWORTH AFB 44.16N 103.10W
04/05/2022 M41 MPH MEADE SD OTHER FEDERAL
1011 AM NON-TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
04/05/2022 M51 MPH MEADE SD OTHER FEDERAL
1038 AM HIGH SUST WINDS 3 NNW SCENIC 43.82N 102.58W
04/05/2022 M43 MPH PENNINGTON SD MESONET
1048 AM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/05/2022 M54 MPH PENNINGTON SD ASOS
1053 AM NON-TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
04/05/2022 M55 MPH PENNINGTON SD MESONET
1058 AM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
04/05/2022 M62 MPH FALL RIVER SD MESONET
1058 AM HIGH SUST WINDS 10 W EDGEMONT 43.30N 104.02W
04/05/2022 M47 MPH FALL RIVER SD MESONET
1106 AM HIGH SUST WINDS FOUR CORNERS 44.08N 104.14W
04/05/2022 M40 MPH WESTON WY MESONET
1107 AM NON-TSTM WND GST WEWELA 43.01N 99.78W
04/05/2022 M52 MPH TRIPP SD MESONET
1120 AM NON-TSTM WND GST 8 S WALL 43.88N 102.24W
04/05/2022 M53 MPH PENNINGTON SD MESONET
1122 AM NON-TSTM WND GST 7 E WANBLEE 43.58N 101.52W
04/05/2022 M50 MPH JACKSON SD MESONET
1134 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
04/05/2022 M56 MPH CAMPBELL WY ASOS
1142 AM HIGH SUST WINDS 7 E WANBLEE 43.58N 101.52W
04/05/2022 M40 MPH JACKSON SD MESONET
1150 AM NON-TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
04/05/2022 M51 MPH CUSTER SD MESONET
1151 AM HIGH SUST WINDS 4 E CACTUS FLAT 43.84N 101.82W
04/05/2022 M42 MPH JACKSON SD MESONET
1206 PM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
04/05/2022 M59 MPH HARDING SD MESONET
1212 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/05/2022 M62 MPH HARDING SD ASOS
1212 PM NON-TSTM WND GST 2 SSW CUSTER 43.73N 103.62W
04/05/2022 M59 MPH CUSTER SD ASOS
1216 PM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
04/05/2022 M55 MPH HARDING SD MESONET
1234 PM NON-TSTM WND GST 1 NNE FAITH 45.03N 102.02W
04/05/2022 M52 MPH MEADE SD ASOS
1239 PM HIGH SUST WINDS 7 NW ROCKYPOINT 44.99N 105.19W
04/05/2022 M45 MPH CAMPBELL WY MESONET
1242 PM HIGH SUST WINDS 4 N LUDLOW 45.88N 103.38W
04/05/2022 M42 MPH HARDING SD MESONET
1244 PM NON-TSTM WND GST 3 W LEMMON 45.93N 102.22W
04/05/2022 M51 MPH PERKINS SD MESONET
1247 PM NON-TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
04/05/2022 M51 MPH OGLALA LAKOTA SD MESONET
1256 PM HIGH SUST WINDS 1 N BUFFALO 45.60N 103.55W
04/05/2022 M44 MPH HARDING SD ASOS
0100 PM NON-TSTM WND GST 12 E OELRICHS 43.19N 103.00W
04/05/2022 M54 MPH FALL RIVER SD MESONET
0101 PM HIGH SUST WINDS 8 N REDIG 45.38N 103.55W
04/05/2022 M44 MPH HARDING SD MESONET
0102 PM NON-TSTM WND GST 4 N LUDLOW 45.88N 103.38W
04/05/2022 M57 MPH HARDING SD MESONET
0106 PM HIGH SUST WINDS 9 ENE BELVIDERE 43.90N 101.10W
04/05/2022 M40 MPH JACKSON SD MESONET
0106 PM NON-TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
04/05/2022 M50 MPH JACKSON SD MESONET
0110 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
04/05/2022 M53 MPH BUTTE SD MESONET
0110 PM HIGH SUST WINDS 12 WSW CASTLE ROCK 44.92N 103.66W
04/05/2022 M41 MPH BUTTE SD MESONET
0115 PM NON-TSTM WND GST 4 NNE ANGOSTURA RES 43.37N 103.39W
04/05/2022 M51 MPH FALL RIVER SD AWOS
0120 PM NON-TSTM WND GST 13 SSW REVA 45.36N 103.16W
04/05/2022 M53 MPH HARDING SD MESONET
0120 PM NON-TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
04/05/2022 M54 MPH HAAKON SD MESONET
0121 PM HIGH SUST WINDS 7 NNE RALPH 45.86N 102.98W
04/05/2022 M44 MPH HARDING SD MESONET
0127 PM HIGH SUST WINDS 7 WSW HOOVER 45.07N 103.40W
04/05/2022 M46 MPH BUTTE SD MESONET
0127 PM NON-TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
04/05/2022 M58 MPH BUTTE SD MESONET
0132 PM NON-TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
04/05/2022 M53 MPH ZIEBACH SD MESONET
0134 PM HIGH SUST WINDS 1 ENE MUD BUTTE 45.01N 102.86W
04/05/2022 M47 MPH MEADE SD MESONET
0134 PM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
04/05/2022 M57 MPH MEADE SD MESONET
0135 PM HIGH SUST WINDS 1 NE MIDLAND 44.08N 101.14W
04/05/2022 M40 MPH HAAKON SD MESONET
0136 PM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
04/05/2022 M53 MPH JACKSON SD MESONET
0137 PM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
04/05/2022 M50 MPH TODD SD MESONET
&&
WFO UNRThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011220, 1011233, 1011222, 1011232.